The FP suspected tinea incognito (fungus caused by steroids because of a misdiagnosis) and wanted to perform a potassium hydroxide (KOH) preparation. (See video on how to perform a KOH preparation here.)
Unfortunately, the FP’s health system had removed microscopes from all of the offices because of regulatory issues from The Joint Commission. So the physician did the next best thing: He scraped the outer edge of the rash and put the scale in a sterile urine cup to send to the lab for fungal stain and culture. He recommended that the patient stop using the triamcinolone cream and start using a topical terbinafine (now an over-the-counter antifungal cream). He also made a mental note that most topical steroids only need to be used twice daily, even when the electronic medical record populates 3 times a day as the default setting.
The FP set up an appointment to see the patient the following week, hoping to have some answers from the laboratory. Two days later, the KOH with Calcofluor white fungal stain was positive for fungal elements. When the patient returned, the culture was growing Trichophyton rubrum. The patient noted that the rash had improved a little, but wondered if there was something stronger to help her.
Now that the diagnosis of tinea incognito was finalized, the FP offered her oral terbinafine. The patient did not have any liver disease and rarely drank alcohol, so the FP prescribed terbinafine 250 mg/d for 3 weeks. One month later, the patient was pleased that the itching, scaling, and raised areas had resolved. However, she asked if the dark area on her chest would remain that way forever. The FP told her that the postinflammatory hyperpigmentation would likely fade over time, but might not ever return to her normal skin color. The patient was upset, as she’d been wearing different clothes to hide the dark mark, and was hoping it would go away completely.
The FP suggested that she return in 2 months to see how her skin was doing. He told her about the use of an over-the-counter 3% hydroquinone cream, but warned her that it sometimes darkened skin rather than lightening it. He also suggested keeping the area protected from the sun and told her to stop using the bleaching cream if it caused irritation or darkened her skin.
This case is a dramatic example of how treating an unknown rash with topical steroids can have potentially permanent consequences for the patient. Even FPs who don't have microscopes or don't know how to create a KOH preparation can do what this doctor did (send a specimen to the laboratory). It’s always better to have a diagnosis before treatment, as topical steroids are not the answer to all pruritic rashes.
Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Usatine R, Jimenez A. Tinea corporis. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill; 2013:788-794.
To learn more about the Color Atlas of Family Medicine, see: www.amazon.com/Color-Family-Medicine-Richard-Usatine/dp/0071769641/
You can now get the second edition of the Color Atlas of Family Medicine as an app by clicking on this link: usatinemedia.com